Tornadoes · United States · Missouri · 2003
F1 tornado, Meinert, Missouri, May 4, 2003
This F1 tornado ran 0.2 miles across Dade County on May 4, 2003, touching down at 6:55 PM CDT and reaching 25 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- May 4, 2003
- Touchdown
- 6:55 PM CDT (23:55 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Dade County
- Touchdown point
- 37.330, -94.030
- Lift-off point
- 37.330, -94.030
- Record number
- 228
What the Weather Service recorded
A cyclic supercell that had a history of producing large and destructive tornadoes moved into southwest Dade County and produced a brief tornado touch down two miles west of the community of Meinert. Several trees along with minor roof damage to one home was the result of this occurrence.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS SGF issued a tornado warning for this county at 23:42 UTC, 13 minutes before the tornado touched down, in force until 00:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:42 UTC | 00:45 UTC | Tornado Warning | SGF |
| 04:40 UTC | 05:30 UTC | Severe Thunderstorm Warning | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:19 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 4, 5:08 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 4, 5:08 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED LAST LINE NATIONAL WEATHER SERVICE SPRINGFIELD MO 508 PM CDT SUN MAY 4 2003 ...MESOSCALE CONVECTIVE DISCUSSION... SUPERCELL OVER LABETTE COUNTY KANSAS AND ANOTHER OVER NOWATA COUNTY WILL BE MOVING INTO THE FAR SOUTHWESTERN PORTIONS OF OUR CWA WITHIN ABOUT AN HOUR. SKIES HAVE CLEARED OVER EXTREME SOUTHWEST MISSOURI AND THE ATMOSPHERE HAS BECOME VERY UNSTABLE. 0-1KM HELICITIES OF 150-300 M2/S2 OVER THE AREA...0-3KM CAPE OF OVER 100 J/KG AND INCREASING RAPIDLY NOW THAT SUN HAS EMERGED. THE POTENTIAL FOR LONG TRACKED AND STRONG TORNADOES IS VERY HIGH WEST OF AN OSCEOLA...TO SPRINGFIELD...TO BRANSON LINE. SUPERCELL MOVING OUT OF CRAWFORD COUNTY CONTINUES TO MOVE INTO AN ENVIRONMENT FAVORABLE FOR CONTINUED TORNADO PRODUCTION...AND STRONG, LONG TRACKED TORNADO IS POSSIBLE WITH THAT CELL AS WELL AS IT MOVES THROUGH BARTON COUNTY. UNCONFIRMED REPORTS OF SIGNIFICANT STRUCTURAL DAMAGE IS NOW BEING REPORTED WITH THE TORNADO IN CRAWFORD. .SGF... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, May 4, 1:00 PM CDT, 5 hours 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 4 2003
...OUTBREAK OF VIOLENT THUNDERSTORMS AND TORNADOS LIKELY THIS
AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING...
VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS
DAMAGING WINDS IN EXCESS OF 70 MPH
TORNADOS...INCLUDING THE POTENTIAL OF STRONG
AND PARTICULARLY DAMAGING TORNADOS
AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS DEVELOPING WEST OF AN OSCEOLA TO NEOSHO LINE
AS EARLY AS 2 PM...AREAS ALONG AND WEST OF HIGHWAY 65 BETWEEN 3
AND 5 PM...AND AREAS BETWEEN 65 AND HIGHWAY 63 BETWEEN 4 AND 6 PM.
ADDITIONAL INFORMATION:
A TORNADO WATCH IS IN EFFECT FOR THE WESTERN HALF OF THE OUTLOOK
AREA UNTIL 6 PM.
DISCUSSION:
CLOUD COVER WILL DECREASE THROUGH EARLY AFTERNOON AND ALLOW FOR
STRONG SURFACE HEATING. A HUMID AND VERY UNSTABLE AIR MASS IS
FORECAST TO MOVE INTO THE OUTLOOK AREA THIS AFTERNOON. A POWERFUL
LOW PRESSURE SYSTEM WILL DRAG A DRYLINE INTO THE WESTERN PORTIONS
OF THE OUTLOOK AREA THIS AFTERNOON. GIVEN THE EXTREMELY FAVORABLE
AND STRONG WINDS ALOFT...AND THE AMOUNT OF INSTABILITY FORECAST TO
BE PRESENT...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS IS
ANTICIPATED BY EARLY TO MID AFTERNOON OVER THE WESTERN PORTIONS OF
THE OUTLOOK AREA. THESE THUNDERSTORMS WILL THEN MOVE RAPIDLY
EASTWARD ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS
AFTERNOON AND EVENING.
CONDITIONS WILL LIKELY BECOME FAVORABLE FOR SUPERCELLS THIS
AFTERNOON AS SURFACE DEWPOINTS SURGE WELL INTO THE 60S TO NEAR 70
DEGREES. LARGE AND DAMAGING HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS...AND TORNADOS...INCLUDING THE POTENTIAL FOR A FEW LONG
LIVED AND PARTICULARLY DESTRUCTIVE TORNADOS.
THE WEATHER SITUATION WILL LIKELY EVOLVE VERY RAPIDLY WITH STORMS
DEVELOPING BY 2 PM. ONCE STORMS DEVELOP THEY WILL INTENSIFY
RAPIDLY...BECOMING SEVERE AND POSSIBLY TORNADIC WITH IN AN HOUR OF
INITIATION. PERSONS OVER THE ENTIRE OUTLOOK SHOULD TAKE TIME NOW
TO REVIEW TORNADO SAFETY RULES AND BE READY TO REACT QUICKLY IF
THREATENING WEATHER APPROACHES.
THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. THOSE IN THE
OUTLOOK AREA ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES AND
TO LISTEN TO RADIO AND TELEVISION AND NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED AS EARLY AS 2 PM OVER WESTERN
PORTIONS OF THE OUTLOOK AREA...AND BETWEEN 2 PM AND MIDNIGHT FOR
THE REMAINDER OF THE OUTLOOK AREA.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Local storm report, May 4, 4:43 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM 4 NW MC CUNE KS TORNADO
05/04/03 CRAWFORD REPORTED BY ICT WX.Local storm report, May 4, 5:02 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM 4 NW MC CUNE KS TORNADO
05/04/03 CRAWFORD REPORTED BY ICT WX.
0500 PM GIRARD KS TORNADO
05/04/03 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 4, 5:36 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM LIBERAL MO TORNADO
05/04/03 BARTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 4, 6:04 PM CDT, 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050600- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 604 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 237...IN EFFECT UNTIL 100 AM CDT MONDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN... LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH... OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LINDENBERG
Local storm report, May 4, 6:05 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 8 N LAMAR MO TORNADO
05/04/03 BARTON REPORTED BY HAM RADIO
OPERATOR.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
11.9 hours before the tornado, 52 km from the path. May 4, 2003.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -362 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
- 0-3 km lapse rate
- 3.9 K/km
Springfield, MO (KSGF), 00:00Z
0.1 hours after it, 52 km from the path. May 5, 2003.
- Mixed-layer CAPE
- 2099 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 2412 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 4.6
- Supercell composite
- 15.8
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Joplin (JLN), 46 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:25 UTC | 77 | 68 | 190° 19 kt | 27 | 994.6 | TS |
| 22:53 UTC | 77 | 68 | 180° 15 kt | 23 | 994.2 | TS |
| 23:01 UTC | 77 | 68 | 180° 13 kt | 20 | 994.2 | +FC -TSRA |
| 00:00 UTC | 70 | 62 | 180° 7 kt | 995.3 | +RA -RA | |
| 01:53 UTC | 73 | 68 | 200° 11 kt | 995.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 57 km away, was scanning. The volume nearest the touchdown began at 23:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 4, 2003
80 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 4 | 2:15 AM CDT | F0 | Howard, NE | 1.0 | 35 | $70,000 | ||
| May 4 | 2:59 PM CDT | F0 | Scott, KS | 0.1 | 30 | |||
| May 4 | 3:28 PM CDT | F0 | Saunders, NE | 1.0 | 150 | |||
| May 4 | 3:35 PM CDT | F1 | Saunders, NE | 1.3 | 250 | $20,000 | ||
| May 4 | 3:54 PM CDT | F1 | Leavenworth, KS to MO | 3.0 | 50 | $1.9 million | ||
| May 4 | 3:55 PM CDT | F2 | Leavenworth, KS | 6.0 | 250 | 2 | $4.0 million | |
| May 4 | 4:18 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 4:18 PM CDT | F4 | Kansas City tornado, KS | 21.0 | 500 | 2 | 30 | $48 million |
| May 4 | 4:28 PM CDT | F0 | Cass, NE | 0.3 | 100 | |||
| May 4 | 4:30 PM CDT | F0 | Todd, SD | 1.0 | 10 | |||
| May 4 | 4:30 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 4:35 PM CDT | F4 | Franklin–Liberal tornado, KS | 33.0 | 880 | 4 | 30 | $20 million |
| May 4 | 4:37 PM CDT | F0 | Neosho, KS | 4.0 | 110 | $10,000 | ||
| May 4 | 4:45 PM CDT | F4 | Gladstone tornado, MO | 5.0 | 200 | 13 | $31 million | |
| May 4 | 4:59 PM CDT | F2 | Clay, MO | 8.5 | 300 | $60 million | ||
| May 4 | 5:06 PM CDT | F1 | Miami, KS to MO | 9.0 | 150 | |||
| May 4 | 5:24 PM CDT | F0 | Craig, OK | 3.0 | 200 | |||
| May 4 | 5:25 PM CDT | F1 | Labette, KS | 12.0 | 220 | 1 | $2.5 million | |
| May 4 | 5:31 PM CDT | F3 | Barton, MO | 86.0 | 880 | 5 | 47 | $53 million |
| May 4 | 5:40 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 5:45 PM CDT | F3 | Cherokee, KS to MO | 25.0 | 880 | 5 | 34 | $24 million |
| May 4 | 5:55 PM CDT | F1 | Ottawa, OK | 5.0 | 880 | $250,000 | ||
| May 4 | 6:04 PM CDT | F2 | Cass, MO | 22.0 | 100 | $200,000 | ||
| May 4 | 6:10 PM CDT | F0 | Vernon, MO | 0.2 | 20 | |||
| May 4 | 6:30 PM CDT | F0 | Jasper, MO | 0.2 | 20 | |||
| May 4 | 6:50 PM CDT | F3 | Newton, MO | 49.0 | 880 | 7 | 48 | $48 million |
| May 4 | 6:52 PM CDT | F0 | Van Buren, AR | 3.1 | 25 | |||
| May 4 | 6:58 PM CDT | F0 | LeFlore, OK to AR | 18.8 | 30 | |||
| May 4 | 6:58 PM CDT | F1 | Johnson, MO | 10.0 | 75 | $30,000 | ||
| May 4 | 7:15 PM CDT | F1 | Mississippi, AR | 4.0 | 250 | $10,000 | ||
| May 4 | 7:34 PM CDT | F2 | Faulkner, AR | 14.5 | 100 | 1 | ||
| May 4 | 7:35 PM CDT | F0 | Pettis, MO | 0.5 | 50 | $10,000 | ||
| May 4 | 7:36 PM CDT | F3 | Camden, MO | 14.0 | 400 | 4 | 27 | $5.0 million |
| May 4 | 7:39 PM CDT | F2 | Mississippi, AR | 15.0 | 300 | $400,000 | ||
| May 4 | 7:50 PM CDT | F1 | Faulkner, AR | 1.8 | 75 | |||
| May 4 | 7:50 PM CDT | F0 | Dunklin, MO | 3.0 | 200 | $10,000 | ||
| May 4 | 7:50 PM CDT | F0 | Pemiscot, MO | 6.0 | 440 | $1,000 | ||
| May 4 | 7:52 PM CDT | F3 | Faulkner, AR | 34.9 | 500 | 5 | ||
| May 4 | 8:20 PM CDT | F0 | Webster, MO | 0.2 | 20 | |||
| May 4 | 8:30 PM CDT | F0 | Miller, MO | 0.2 | 20 | |||
| May 4 | 8:35 PM CDT | F0 | Cedar, MO | 0.2 | 20 | |||
| May 4 | 8:45 PM CDT | F0 | Dyer, TN | 1.0 | 100 | $10,000 | ||
| May 4 | 8:53 PM CDT | F2 | Scott, MO | 11.5 | 130 | $70,000 | ||
| May 4 | 8:55 PM CDT | F0 | Polk, MO | 0.2 | 20 | |||
| May 4 | 8:55 PM CDT | F3 | Woodruff, AR | 43.0 | 300 | 4 | $1.0 million | |
| May 4 | 9:05 PM CDT | F0 | Maries, MO | 0.2 | 20 | |||
| May 4 | 9:10 PM CDT | F1 | Jackson, AR | 1.8 | 30 | |||
| May 4 | 9:13 PM CDT | F0 | Dallas, MO | 0.2 | 20 | |||
| May 4 | 9:20 PM CDT | F1 | Dyer, TN | 2.0 | 200 | $30,000 | ||
| May 4 | 9:25 PM CDT | F1 | Gibson, TN | 8.0 | 100 | $100,000 | ||
| May 4 | 9:30 PM CDT | F0 | Camden, MO | 0.2 | 20 | |||
| May 4 | 9:30 PM CDT | F1 | Dyer, TN | 4.0 | 150 | $200,000 | ||
| May 4 | 9:35 PM CDT | F2 | Weakley, TN | 4.0 | 250 | $750,000 | ||
| May 4 | 9:43 PM CDT | F1 | Ballard, KY to IL | 3.9 | 100 | |||
| May 4 | 9:55 PM CDT | F0 | Pulaski, MO | 0.2 | 20 | |||
| May 4 | 10:00 PM CDT | F1 | Mississippi, AR | 8.0 | 200 | $30,000 | ||
| May 4 | 10:09 PM CDT | F1 | Pope, IL to KY | 2.2 | 50 | |||
| May 4 | 10:10 PM CDT | F1 | Livingston, IL to KY | 9.8 | 60 | $10,000 | ||
| May 4 | 10:30 PM CDT | F2 | Calloway, KY | 1.8 | 60 | $350,000 | ||
| May 4 | 10:30 PM CDT | F0 | Phelps, MO | 0.2 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.